Alabama, 2011

Heavy Snow in Alabama, January 9 to 10, 2011

January 9 to 10, 2011 · NWS HUN · 11 events in 11 counties and zones

A low developed in the northwestern Gulf of Mexico early on the 9th and tracked east along the Gulf Coast late on the 9th into early on the 10th. A large area of snow spread northeastward during the early to mid evening hours on the 9th, reaching south of the Tennessee River before 8 pm, and along and north of the Tennessee River shortly after.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low developed in the northwestern Gulf of Mexico early on the 9th and tracked east along the Gulf Coast late on the 9th into early on the 10th. A large area of snow spread northeastward during the early to mid evening hours on the 9th, reaching south of the Tennessee River before 8 pm, and along and north of the Tennessee River shortly after. Snowfall rates jumped quickly to 1 to 2 inches per hour and visibility dropped to 1/4 mile or less. Thunderstorms produced very heavy snowfall bursts of up to 4 inch per hour between 10 pm and 1 am with many social media sources and the National Lightning Detection Network (NLDN) reporting several strikes and rumbles of thunder. Weather observers at the Huntsville International Airport reported a 4 inch snowfall between 11 pm and Midnight. Snowfall was mixed in with sleet at times initially as well. The snowfall tapered off to light snow and flurries between 2 and 5 am. Patchy freezing rain mixed in with some of the remaining light snow showers during the morning hours of the 10th, mainly in northeast Alabama.

Snowfall totals ranged from 4 to 14 inches, with heaviest amounts in northwest and north central Alabama, and lessor amounts in central and northeast Alabama generally south of the Tennessee River. The snowfall basically shutdown normal activities and travel across the region with many roads declared impassible or closed. Schools were closed on the 10th and 11th. Temperatures climbed in valley areas to 32 to 34 degrees during the late afternoon and early evening hours, allowing for some main streets to become wet, while rural county roads remained very treacherous or impassible. Black ice became a problem during the nighttime hours of the 10th into the 11th as temperatures either remained below or dipped back below freezing. This was especially the case on mountain roads and rural county roads. In fact, the icing issues were so significant and widespread, that local area emergency situation was declared by emergency management officials for Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan, Marshall, Dekalb, and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 9, 3:33 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 9, 3:33 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CST SUN JAN 9 2011

.DISCUSSION...WENT WITH A BLEND OF GFS AND NAM FOR THIS FCST PACKAGE.

SFC LOW NOW OFF THE COAST OF TX WITH UPPER LOW OVER NE TX. RADARS
WERE SHOWING A LARGE BAND OF PCPN (RAIN/SNOW/SLEET/FREEZING RAIN)
ASSOCIATED WITH THE UPPER/SFC LOWS EXTENDING FROM OK/TX ALL THE WAY
TO WRN AL. TEMPS ACROSS THE CWA WERE IN THE LOWER 30S WITH SINGLE
DIGIT DEWPOINTS.

TONIGHT...SINCE THE ATMOSPHERE IS VERY DRY...IT LOOKS LIKE MOST OF
THE SNOW WILL BE AFTER 6 PM AND WILL BEGIN TO INCREASE IN COVERAGE
AND INTENSITY BY 9 PM. EXPECT THE CHC OF HEAVY SNOW TO CONTINUE THRU THE
OVERNIGHT HOURS.

MONDAY...THE CHC OF HEAVY SNOW WILL CONTINUE DURING THE MRNG HOURS
BUT WILL BEGIN TO TAPER OFF BY NOON...AS THE SFC LOW MOVES EAST OF
THE STATE. THE THREAT OF HEAVY SNOW WILL END BY THE AFTN...HOWEVER
STILL CANT RULE OUT A SLIGHT CHC OF LIGHT SNOW/FREEZING DRIZZLE
FOR THE LATE AFTN AND NIGHT TIME HOURS.

TUESDAY...AN UPPER LOW OVER THE MIDWEST WILL DRAG A CDFNT ACROSS THE
CWA BY AFTN WITH ANOTHER SHOT OF COLD AIR. AHEAD OF THE CDFNT TEMPS
MAY CLIMB TO ARND 40...BUT WITH EXPECTED SNOW COVER WILL CUT BACK TO
THE MID 30S. WILL KEEP FLURRIES/PATCHY FREEZING DRIZZLE FOR THE MRNG/AFTN.

WEDNESDAY THRU FRIDAY...RIDGING WILL KEEP COLD BUT DRY CONDITIONS
THRU THIS TIMEFRAME. ATTM GFS MOS KEEP TEMPS BELOW FREEZING UNTIL
FRIDAY WHEN THE EXPECTED HIGH WILL STRUGGLE TO REACH 40. THIS SEEMS
LOGICAL WITH A EXPECTED DEEP SNOW COVER.

SATURDAY/SUNDAY... RIDGE MOVES EAST OF THE CWA ALLOWING FOR RETURN
FLOW AND WARMER TEMPS (HIGHS IN THE MID/UPPER 40S). HOWEVER ANOTHER
CDFNT ON SUNDAY LOOKS TO BRING A CHC OF PCPN...WITH MODEL SOUNDINGS
SHOWING ALL LIQUID ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    28  33  27  36  19 / 100  80  20  10  10
SHOALS        29  34  28  36  20 / 100  80  20  10  10
VINEMONT      28  32  27  34  19 / 100  80  20  10  10
FAYETTEVILLE  26  32  26  34  18 / 100  80  20  10  10
ALBERTVILLE   29  34  28  36  20 / 100  80  20  10  10
FORT PAYNE    27  32  26  34  18 / 100  80  20  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

TN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST MONDAY FOR
     THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

07
Hazardous weather outlook, Jan 9, 1:21 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
121 PM CST SUN JAN 9 2011

ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
121 PM CST SUN JAN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A STRONG WINTER STORM WILL IMPACT THE AREA TONIGHT WITH THE CHANCE OF
HEAVY SNOW DEVELOPING BY 9 PM AND QUICKLY SPREADING ACROSS THE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SNOW WILL CONTINUE MONDAY MORNING BEFORE TAPERING OFF BY AFTERNOON
WITH TOTAL SNOW ACCUMULATIONS OF 4 TO 7 INCHES. AS THE SNOW TAPERS
OFF...IT MAY MIX WITH SLEET OR FREEZING DRIZZLE. THIS MAY PRODUCE A
LIGHT COATING OF ICE ATOP ANY EXISTING SNOWFALL.

FOR ADDITIONAL INFORMATION...PLEASE REFER TO THE WINTER STORM
WARNING THAT IS IN EFFECT FOR SUNDAY NIGHT AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...REPORTS OF
SNOWFALL ACCUMULATIONS THIS EVENING INTO MONDAY ARE ENCOURAGED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Cullman

When
January 9, 4:45 PM CST to January 10, 10:00 AM CST
Where
Cullman forecast zone
Property damage
$100
Reported by
Mesonet
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

A trace to seven inches of snowfall fell across Cullman county. Most of the county received between four and six inches of snowfall. However, totals were four inches or less in southern portions of the county near a line from Hanceville to locations south of Crane Hill. The snow ended as a mix of sleet and freezing rain on the tenth, producing minor accumulations of ice over the deep snowfall.

Heavy Snow, Lawrence

When
January 9, 5:30 PM CST to January 10, 4:50 AM CST
Where
Lawrence forecast zone
Property damage
$100
Reported by
Mesonet
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Six to twelve inches of snowfall occurred across the county. The highest totals occurred on the extreme northwestern tip of the county, where some amounts topped off around ten inches. Much of the central and northern portions of this county received eight to ten inches. Six to eight inch totals were common in southern portions of the county.

Heavy Snow, Morgan

When
January 9, 5:30 PM CST to January 10, 11:00 AM CST
Where
Morgan forecast zone
Reported by
Mesonet
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Six to ten inches of snowfall was reported across the county. Most of the heavier amounts occurred north of Hartselle up to the Tennessee River. South of these areas reports received generally ranged from six to eight inches.

Heavy Snow, Marshall

When
January 9, 5:30 PM CST to January 10, 11:30 AM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Six to eight inches of snowfall was reported near and west of a line from Arab to Mr Hebron. Further east in the county snowfall amounts of four to six inches were common.|The snow ended as a mix of sleet and freezing rain on the tenth, producing minor accumulations of ice over the deep snowfall.

Heavy Snow, Dekalb

When
January 9, 5:40 PM CST to January 10, 1:30 PM CST
Where
Dekalb forecast zone
Reported by
Mesonet
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Many locations across the county received between four and six inches of snowfall. Heavier amounts totaling six to eight inches fell in the central portions of the county, mainly from Henagar to southwest of Fort Payne. The snow ended as a mix of sleet and freezing rain on the tenth, producing minor accumulations of ice over the deep snowfall.

Heavy Snow, Franklin

When
January 9, 5:45 PM CST to January 10, 2:00 AM CST
Where
Franklin forecast zone
Property damage
$100
Reported by
Mesonet
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Most locations across the county received six to ten inches of snowfall. The heaviest amounts of eight to ten inches fell northwest of a line from Phil Campbell to Hodges.

Heavy Snow, Limestone

When
January 9, 6:30 PM CST to January 10, 7:50 AM CST
Where
Limestone forecast zone
Reported by
Mesonet
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Most locations across the county received eight to ten inches of snowfall fell. Even some amounts between ten and twelve inches fell in extreme northwestern portions of the county.

Heavy Snow, Madison

When
January 9, 6:30 PM CST to January 10, 10:00 AM CST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Between six and ten inches of snowfall fell across the county. In fact at the Huntsville airport 8.9 inches of snowfall was recorded. This was the third highest snowfall total on record at this site. Overall across the county, the heaviest amounts were mainly in the western portion of the county, including the Huntsville Metro area. In these locations eight to ten inches of snowfall occurred. The remainder of the county, mainly east of a line from Meridianville to Farley, received six to eight inches of snowfall. The snow ended as a mix of sleet and freezing rain on the tenth, producing minor accumulations of ice over the deep snowfall.

Heavy Snow, Jackson

When
January 9, 7:00 PM CST to January 10, 1:30 PM CST
Where
Jackson forecast zone
Reported by
Mesonet
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Four to ten inches of snowfall occurred across the county. The heavier amounts from six to ten inches were along and north of a line from Stevenson to Trenton. Widespread amounts from four to six inches were common south of this line. The snow ended as a mix of sleet and freezing rain on the tenth, producing minor accumulations of ice over the deep snowfall.

Heavy Snow, Colbert

When
January 9, 7:10 PM CST to January 10, 2:00 AM CST
Where
Colbert forecast zone
Reported by
Mesonet
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Eight to ten inches of snowfall was reported across the county. Most of the heavier amounts of ten to twelve inches were reported in northeastern portions of the county.

Heavy Snow, Lauderdale

When
January 9, 7:45 PM CST to January 10, 4:30 AM CST
Where
Lauderdale forecast zone
Reported by
Mesonet
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Six to fourteen inches of snowfall was reported cross the county. Especially hard hit was an area in eastern portions of the county extending from Center Star to Anderson. In fact, the highest total from the storm system (14 inches) was reported in Center Star.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278535, 278533, 278724, 278730, 278733, 278534, 278719, 278721, 278732, 278530, 278520.